While modern therapy for myeloma is often very tolerable, you may experience unwanted side effects. The physicians and nurses are experts in monitoring and treating side effects which may arise. Your treatment team will provide you with education as to which side effects may occur before your treatment begins. Your physician may also prescribe certain medications to be taken prophylactically, as a proactive measure to prevent side effects from occurring. If you experience a side effect from chemotherapy, radiation, or any other aspect of your treatment, inform your physician or nurse so that it can be addressed promptly.
Multiple myeloma is a malignancy involving a component of the immune system. Therapies directed against myeloma thus can suppress the immune system, which leaves the patient more vulnerable to infections. Medications are sometimes given to prevent common infections that may occur during chemotherapy (such as antibiotics) or to raise the number of white blood cells if they have fallen too low to provide adequate protection against infectious agents commonly encountered in the environment. If an infection does occur, powerful antibiotics are given upfront to shorten the time of infection and speed recovery. It is important to inform your treatment team about any fevers (any temperature greater than 100.5 F or 38.1 C) or other infection symptoms, such as cough, sneezing, or body aches so that appropriate treatment can be instituted quickly.
You may experience a nausea during treatment, although this is less common with modern therapies. Inform your treatment team about any nausea or vomiting that you experience. Nausea can often be eliminated or reduced greatly through treatment modification or addition of anti-emetics. There are many different kinds of anti-emetics available for use,, both in intravenous and oral forms, and often several are used in combination to provide relief.
Many patients with myeloma worry about hair loss with treatment. Fortunately, hair loss is minimal with most myeloma treatment given in the clinic. Hair loss does occur with certain intravenous chemotherapy treatments that are given in the hospital and with stem cell transplants. Hair usually starts to grow again in a few weeks to months and resources are available to obtain hair replacement products if desired.
Fatigue is the most common side effect of treatment for myeloma, whether it is chemotherapy or radiation-related. Fatigue can affect people in different ways. In many cases, fatigue is minimal and patients are able to continue work duties on a full-time basis. Prior energy reserve and cardiovascular endurance are important factors in determining fatigue after therapy. Your treatment time may be able to help mitigate fatigue symptoms through lifestyle modification suggestions to prescription support.
A stem cell transplant is associated with side effects related to the high dose chemotherapy and subsequent period of low bone marrow function. These symptoms may include low energy level, mouth sores, hair loss, nausea, vomiting, diarrhea, amongst others. The side effects are usually transient but sometimes require close follow up with the transplant physician to ensure speedy recovery. Your transplant physician will provide an outline of all expected side effects and a timeline for recovery before the transplant takes place.
Steroids are drugs which are often given with chemotherapy to help destroy the myeloma cells.
Steroids for myeloma are usually only given for a few days at a time. Depending on the dose prescribed, they may have some side effects. These could include increased appetite, feeling more energetic, and difficulty in getting to sleep.
If you are taking steroids for some time, you may have other temporary side effects which can include water retention, high blood pressure and a slightly greater risk of getting infections. You may also develop an increased level of sugar in the blood. If this does happen to you, your doctor will prescribe treatment, which will need to be taken daily to bring your blood sugar level back to normal.
It is unusual for people with myeloma to have to take steroids for a long time, but if you do you may notice you put on weight, especially on your face, waist and shoulders.
These side effects may seem hard to bear at the time, but it is important to remember that they are all temporary and will disappear as the steroid dose is reduced.